South Dakota, 2020

Damaging Wind in South Dakota, July 2, 2020

July 2, 2020 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph accompanied a severe thunderstorm over northern Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a severe thunderstorm over northern Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:17 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 11:17 AM MST, 3 hours 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1217 PM MDT Thu Jul 2 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 1217 PM MDT Thu Jul 2 2020

NW CONUS upper trough will remain anchored in the period,
supporting active SW flow over the region through the period at
times, as deep moisture wavers over the region at times. One such
impulse and moisture plume will impact the region today,
supporting a cluster of strong to severe thunderstorms this
afternoon and evening. Sfc trough stalled over the region fro NW
SD into SW SD. Pretty sig axis of abundant ML CAPE from just north
of the Black Hills and south. Diurnal de-stabilization with an
advancing weak impulse will support convective initiation over the
Black Hills and a sfc trough across NW SD, with convection
expected to grow upscale given ample CAPE and increasing bulk
shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots
of 0-6 km Shear) for supercells and potential bowing cells.
Convection will push off the hills and onto the plains late this
afternoon and evening with a lingering severe threat into the
later evening. LL moisture will recycle over the region Friday as
southerly flow becomes established. Another impulse will support
another round of thunderstorms in the late afternoon and evening
as convection develops per a weakening cap. Convection will likely
develop over portions of NE WY where capping will be weakest,
with other convection possible on the Black Hills and on the Pine
Ridge over northern Neb and/or scentral SD per weak CIN.
Convention will likely grow upscale in the evening and carry east
across NW SD per a strengthening LLJ, supporting a severe threat.
Otherwise, convection will be possible nearly every day in the
remainder of the period as a sfc trough wavers over the region in
unsettled SW flow with seasonal temps.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1116 AM MDT Thu Jul 2 2020

Breezy southerly winds across much of the region today. Generally
VFR conditions are expected through the day; however, MVFR/local
IFR conditions will be possible in any storms that develop this
afternoon and evening, along with gusty/erratic winds. Storms will
shift to the east by late evening. With light southeasterly winds
and high RH, some low clouds/patchy fog may develop across
portions of the western SD plains early Friday morning.

&&

.FIRE WEATHER...
Issued at 1217 PM MDT Thu Jul 2 2020

Breezy and very dry southwest winds have developed across
southern Campbell County and is moving into Weston County.
Minimum relative humidity has dropped to 10-15% across several
sites. Critical fire weather conditions are now being met.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...13
Hazardous weather outlook, Jul 2, 10:20 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1120 AM MDT Thu Jul 2 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times. On Friday,
severe weather is more likely across northwestern South Dakota,
where there is a slight risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-031300-
Northern Campbell-Southern Campbell-
1120 AM MDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today, but severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 2, 2:04 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.48W
07/02/2020  M0.88 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2002163

UNR
Local storm report, Jul 2, 2:09 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 N HISEGA              44.07N 103.40W
07/02/2020  E0.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002164

KDS
Special weather statement, Jul 2, 2:09 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
309 PM MDT Thu Jul 2 2020

SDZ013-073-022200-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
309 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Union Center, or 38 miles northeast of Sturgis,
moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Union Center, Enning, Fairpoint, Marcus, White Owl, Stoneville, Opal
and Red Owl.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

LAT...LON 4445 10292 4480 10295 4498 10244 4460 10223
TIME...MOT...LOC 2109Z 238DEG 30KT 4463 10280

Eagan
Local storm report, Jul 2, 2:10 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 W HAYWARD             43.87N 103.38W
07/02/2020  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            LOTS OF 3/4 TO INCH HAIL

&&

EVENT NUMBER UNR2002165

AFOSCATO
Local storm report, Jul 2, 2:22 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/02/2020  E1.00 INCH       CUSTER             SD   NWS EMPLOYEE

            TIME OF LARGEST HAIL ESTIMATED FROM RADAR.

&&

EVENT NUMBER UNR2002166

KDS
Special weather statement, Jul 2, 2:26 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Jul 2 2020

SDZ002-013-022200-
Perkins SD-Northern Meade Co Plains SD-
326 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL MEADE AND SOUTHWESTERN
PERKINS COUNTIES...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Maurine, or 32 miles west of Faith, moving northeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maurine.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4484 10282 4514 10290 4530 10255 4498 10241
TIME...MOT...LOC 2125Z 243DEG 16KT 4502 10269

Eagan

The radar

The Rapid City radar (KUDX), 195 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 2, 2:29 PM MST to 2:34 PM MST
Where
Harding County, 7 mi NNE of Ralph
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.874, -103.014

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902951.